I was diagnosed with hypothyroidism about a year ago and I've noticed that ever since my doctor lowered my hormone dose, my fingernails have changed. None of my fingernails have a lunula (white half-moon near cuticle) except my thumbs. Pinkies are not supposed to have them, so the number that you should have is 8. I have 2. Also, I've noticed that my pinky nails are beginning to separate from the nail beds, and the nail edges are either flat or curved in the wrong direction. (If you look dead-on at the tips of your fingers, the nail edges should curve downward into the skin folds, with the shape of your finger, forming a "frown". Mine are "smiles") I never noticed it until I realized that I am constantly, without realizing, pressing my pinky nails down into the skin folds. It's almost as if I'm subconsiously trying to force the nail to stay attached to the nail bed and fix the curvature. One one hand it almost looks like someone has tried to "dog-ear" the corner of my nail, like you would a page in a book.
My toes do this also, and I have to keep my nails extremely short because the upturned edge of a toenail has cut the adjacent toe on more than one occasion. I DO NOT keep my nails long anyway, but the only way to prevent it is to keep that toenail so short that there is absolutely NO white edge. I have to cut all the way down to the quick, and as you can imagine it is not comfortable.
My doctor keeps insisting that my hormone levels are ok, but within a week of taking the new (lower) dose, my symptoms came back with a vengeance. Weight gain, fatigue, swollen extremities, and weird/messed up nails.
Does anyone else have these problems with their nails? Not just the separating, but the almost-reversal of the c-curve at the tip? I'd like to be able to have nails that are long enough to get a manicure every now and then, but as long as they look like they're desperately trying to escape from my fingertips I'm forced to keep them short.
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?